FDA warns about serious problems with high doses of the allergy medicine diphenhydramine (Benadryl)

Date: 
Friday, September 25, 2020

The U.S. Food and Drug Administration (FDA) is warning that taking higher than recommended doses of the common over-the-counter (OTC) allergy medicine diphenhydramine (Benadryl) can lead to serious heart problems, seizures, coma, or even death. We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the “Benadryl Challenge” encouraged in videos posted on the social media application TikTok.

We are investigating these reports and conducting a review to determine if additional cases have been reported. We will update the public once we have completed our review or have more information to share. We also contacted TikTok and strongly urged them to remove the videos from their platform and to be vigilant to remove additional videos that may be posted.

Consumers, parents, and caregivers should store diphenhydramine and all other OTC and prescription medicines up and away and out of children’s reach and sight. FDA recommends you lock up medicines to prevent accidental poisonings by children and misuse by teens, especially when they are home more often due to the COVID-19 pandemic and may be more likely to experiment.

Always read the Drug Facts label included on all OTC medicines to find out if they contain diphenhydramine, how much and how often you should take them, and important safety information. Do not take more than the dose listed on the label, as doing so can cause serious problems. If someone takes too much diphenhydramine and is hallucinating, can’t be awakened, has a seizure, has trouble breathing, or has collapsed, immediately get medical attention or contact poison control at 1-800-222-1222 or online

Health care professionals should be aware that the “Benadryl Challenge” is occurring among teens and alert their caregivers about it. Encourage teens and caregivers to read and follow the Drug Facts label. In the event of an overdose, health care professionals should attempt to determine whether a patient with a suspected overdose took diphenhydramine.

Read More

Printed from the Iowa Board of Pharmacy website on October 28, 2020 at 1:38am.